A new study reveals that commonly given hip and knee steroid intra-articular injections may be harmful in some patients with at-risk conditions or may cause complications that are not well understood.
BUSM researchers have found accelerated arthritis and joint destruction can be the unintended result of intra-articular corticosteroid injections.
Osteoarthritis of the hip and knee is among the most common joint disorders. A frequently (thousands per day worldwide) performed treatment for osteoarthritis and other joint related pain syndromes are intra-articular corticosteroid injections, yet there is conflicting evidence on their potential benefit.
The researchers conducted a search on patients they had injected during (2018) in the hips and knees and found out that eight percent had complications, with 10 percent in the hips and four percent in the knees.
“We are now seeing these injections can be very harmful to the joints with serious complications such as osteonecrosis, subchondral insufficiency fracture and rapid progressive osteoarthritis,” said corresponding author Ali Guermazi, MD, PhD, chief of radiology at VA Boston Healthcare System and professor of radiology at BUSM. “Intra-articular corticosteroid injection should be seriously discussed for pros and cons. Critical considerations about the complications should be part of the patient consent which is currently not the case right now,” he added.
Given that intra-articular corticosteroid injections are increasingly performed for treatment of pain in hip and knee osteoarthritis, researchers suggest that the radiologic community should actively engage in high-quality research about this topic, to better understand potential at-risk conditions prior to intervention and to better understand potential adverse joint events following these procedures to avoid possible complications.
These findings appear online in the journal Radiology.